Side effects methotrexate week 10: I took 20 mg of... - NRAS

NRAS
29,049 members34,574 posts

Side effects methotrexate week 10

Nocciola
Nocciola

I took 20 mg of methotrexate this morning, but 3 hours later I felt very nauseous and feverish and threw up. I was on 15 mg once a week for 4 weeks, and 20 mg once a week afterwards. This is week 10. I had no or minimal symptoms weeks 1-9. I was told it takes 12 weeks to feel the full effects of methotrexate. Could the vomiting be related? Could this be the new normal?

**update** have had no problems since on the methotrexate. The glass of champagne that I had the evening before must have been the culprit. One month later, I have not had any alcohol since that day, and have been fine. 🥳

24 Replies
oldestnewest

I am going in to my 4th full month on 17.5 mg once per week for Psoriatic Arthritis. I have been doing better with the nausea and headache symptoms than when I first started it. My doc said it takes at least 4 months to see improvement. I would think your change in health has to do with increasing your dosage. Even a small amount may be affecting your system. Your body may need to readjust to the new dosage. Hope you feel better soon.

I started 20mg methotrexate almost 2 months, some weeks I have very little side effects and other weeks I feel very nauseated but thankfully no vomiting. When I was on the lower dose of 15mg for 2 months I was fine with no side effects though. I guess if you take your dose next week and it happens again it probably is due to the higher dose, if so it would be best to contact your rheumatologist. Hopefully maybe you just have a tummy bug and its not related to the methotrexate. Hope you feel better soon.

Thank you. When my lab results indicated I was responding very well after 4 weeks on 15mg per week, my rheumatologist decided I did not need further lab work until a few days before my 3 month appointment on August 1. I will email her and ask if I may reduce the dosage back to 15 mg, since I was doing well on that dosage.

Are you on the tablets or injection? As I was sick on the tablet form and good on injections.

I am on the tablets.

You should ask your rheumy to change to injection. They are better on the stomach for a lot of people.

Thank you. I had not previously had any problems on the tablets but this week was different. I think the tablets also came up when I vomited. I was wondering if vomiting and extreme fatigue can suddenly start at week 10, when there were no problems before? I was at a retreat and had a glass of champagne the night before I took the methotrexate. Normally I don’t drink alcohol. I also did not stick to my normal diet of fish, fruit and vegetables at the 6 day retreat, and in going off the diet I didn’t feel as great as I normally do. I am home now and going back to my normal diet today. Yesterday, I only managed to hold down a small salad, a green apple and water.

I got some good advice from the people here to drink plenty of water the day before and on the day I take my mtx injection. Now at 3 months and no sickness feelings at all.

Hi, how many days are you taking folic acid? I was on MTX tablets and took folic acid 5 days a week which stopped the nausea (unfortunately it didn't stop the other side effects though).

Nocciola
Nocciola in reply to JFlay

I take 1 mg of folic acid every day except on methotrexate days. I never had any problems with the methotrexate tablets until yesterday.

JFlay
JFlay in reply to Nocciola

I had 5mg daily on 5 days a week, maybe your rheumy needs to increase the dose? I would contact them about it.

I was the same with mtx to start with , nausea , no appetite , fatigued , I think JFlay is right contact rheumy about your folic acid intake , nausea gradually wore off for me once I was put on folic acid 6 days a week , the fatigue however I think is just part and parcel of RA no meds seem to take that off ! Let us know how you get on, best wishes x

Hi I'm on 15mg MXT injections. Some weeks I have little or no side effects but others (this week included!) I have a cracking headache and nausea. I don't change what I eat or drink or do anything different on the weeks where I have side effects to those where I dont so really I just put up with it! Hope you get sorted soon.

Nocciola
Nocciola in reply to Dobcross1

Thank you. I wish they could tell us why this happens. I am mostly full of energy, going to the gym everyday, taking spin classes, working full time, etc., no one can tell I have rheumatoid arthritis from observing me. This is the first time I had a negative reaction to the methotrexate. Still feeling tired a day later, though I am glad the nausea is gone. I am going to take things easy through the weekend and just read, garden, and rest.

After I mentioned just feeling nauseous to my rheumatologist I was changed to injections which have been much better. Like others, I am considerably more folic acid than you, and this is meant to help with side effects. I’m surprised you’re not having more blood tests... mine still insist on monthly blood tests.

Nocciola
Nocciola in reply to girli1969

Now I am also concerned about the frequency of the blood tests. My rheumatologist increased the dosage after 4 weeks from 15 to 20mg, and now it is week 10, with no further tests for another 4 weeks. If the 20 mg is having a bad effect, I would not find out until August 1.

girli1969
girli1969 in reply to Nocciola

Why not ask your GP to repeat the blood tests to put your mind at rest perhaps? I have consistently ‘good’ blood test results, but monthly testing still seems to be what my rheumatologist wants.

Nocciola
Nocciola in reply to girli1969

Thank you. My rheumatologist is out of the country but her backup put in a request for labs and told me to go back to 15mg per week until we obtain the results. I will get tested tomorrow. Thank you again for sharing your knowledge! I feel like I am learning so much on this forum.

I'm always sick on the tabs so changed to injections , now no nausea its much better for me

Update: I was tested this morning and my lab results are great, sedimentation rate has dropped from 22 to 16. The doctor advised continuing with 20 mgs of oral methotrexate. We think the vomiting was related to the champagne 8 hours before taking the methotrexate, as I don’t normally drink alcohol, and the overindulgence of cake, chips, pizza, during the 6 day retreat! The fatigue lasted 2 days. I am back to my austere eating regimen and feeling energized again!

JFlay
JFlay in reply to Nocciola

Wow what kind of retreat was that!? the retreats I've been on were meditation and vegan food and no alcohol 😅

I've absent mindedly had a large glass of wine too close to my MTX dose (just didn't think) and I felt quite ill too.

I found it best to keep clear of alcohol night before/day of/day after MTX. Glad you are feeling better!

Nocciola
Nocciola in reply to JFlay

It was the Kennedy Center’s 2019 Annual Leadership Retreat for Turnaround Arts (I am in the U.S.). Turnaround Arts brings the arts into lower performing elementary and middle schools. The retreat was for teachers, principals, and artists. I was a volunteer, helping the presenters, assisting with registration and participating in the sessions. Other than getting sick on the last day, and being unable to help everyone pack up ( I must say, the timing was suspiciously convenient), the retreat was wonderful! I am a lawyer and an empty nester (one kid just graduated from college, and the other is a college senior), so getting diagnosed with RA 5 months ago, just when I could finally focus on myself, was unfortunate. But everything has been going great with the 5mg daily prednisone, 20 mg of once a week of methotrexate, and 1 mg folic acid 6 days a week. The nurse did say to increase the folic acid dosage to 2 mg a few times a week.

Nocciola
Nocciola in reply to JFlay

Thank you!

JFlay
JFlay in reply to Nocciola

Same here! Recently sold my successful but stressful business to take a (sort of) early retirement and bang! diagnosed with seropositive RA this January 😟

You may also like...